Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2017, 10:02 AM CDT for Lake County, Moody County, South Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2017, 10:02 AM CDT (15:02 UTC)
- Expired
- Jun 12, 2017, 10:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2987 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WUUS53 KFSD 121502
SVRFSD
SDC079-101-121530-
/O.NEW.KFSD.SV.W.0038.170612T1502Z-170612T1530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1002 AM CDT MON JUN 12 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Moody County in east central South Dakota...
Northeastern Lake County in east central South Dakota...
* Until 1030 AM CDT
* At 1002 AM CDT, a severe thunderstorm was located near Wentworth,
or near Madison, moving northeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near,
Nunda around 1020 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4402 9669 4394 9701 4409 9713 4420 9696
4420 9684
TIME...MOT...LOC 1502Z 240DEG 8KT 4406 9699
HAIL...1.00IN
WIND...<50MPH
$$
BT2 follow-up statements
845
WWUS53 KFSD 121519
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1019 AM CDT MON JUN 12 2017
SDC079-101-121530-
/O.CON.KFSD.SV.W.0038.000000T0000Z-170612T1530Z/
Moody SD-Lake SD-
1019 AM CDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR NORTHWESTERN MOODY AND NORTHEASTERN LAKE COUNTIES...
At 1019 AM CDT, a severe thunderstorm was located near Wentworth, or
8 miles northeast of Madison, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Moody and northeastern Lake Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4402 9669 4397 9689 4419 9697 4420 9696
4420 9684
TIME...MOT...LOC 1519Z 240DEG 8KT 4407 9696
HAIL...1.00IN
WIND...60MPH
$$
Schumacher674
WWUS53 KFSD 121527
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1027 AM CDT MON JUN 12 2017
SDC079-101-121536-
/O.EXP.KFSD.SV.W.0038.000000T0000Z-170612T1530Z/
Moody SD-Lake SD-
1027 AM CDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MOODY AND
NORTHEASTERN LAKE COUNTIES WILL EXPIRE AT 1030 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4402 9669 4397 9689 4419 9697 4420 9696
4420 9684
TIME...MOT...LOC 1526Z 240DEG 8KT 4408 9694
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:28 AM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jun 12, 6:28 AM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 628 AM CDT Mon Jun 12 2017 .SHORT TERM...(Today and Tonight) Issued at 419 AM CDT Mon Jun 12 2017 Convective development has been essentially non-existent thus far this morning, with only modest mid-level lapse rates, limited convergence along the low level boundary over northwest Iowa, and upstream shortwave still well southwest of the area in northwest Kansas/far southwest Nebraska. A few CAMs still trying to develop some elevated showers/storms along the boundary through the next few hours, and have been a few bonafide echoes among the more prevalent AP returns on radar, so will continue to carry a slight chance over southern portions of the forecast area through early this morning. Greater focus for today, however, now appears to be near/north of low level boundary, as it begins to retreat northward in advance of the approaching mid-level wave through today. The wave is projected to reach the Missouri River Valley in south central South Dakota toward midday, then continue north-northeast along the boundary through the afternoon. Increasing instability and convergence along the boundary, combined with the lift from the advancing wave should support storm development across southeast South Dakota/southwest Minnesota through the early-mid afternoon, with activity gradually shifting east/northeast of the CWA through the evening. Deep layer shear is marginal with the stronger mid-upper level winds shifting farther north of the area. However, localized enhancement of low level shear along the boundary could support isolated strong to severe storms this afternoon/early evening. Large hail and damaging winds both appear to be possible threats, though potential hail size could be limited by high freezing levels in the warm environment. This also could result in locally heavy rainfall, with forecast soundings indicating precipitable water values approaching 1.75-2". Given some uncertainty in location of boundary and ultimate storm development, will limit afternoon pops to chance range for most, but this could be refined through the day as location of boundary and timing of forcing become more apparent. As for temperatures today, looking for highs from the lower 80s north of the surface front, where afternoon storms are more likely to develop, to lower 90s from Sioux City to Storm Lake where storm chances are much more limited. After afternoon/evening activity exits, remainder of the night looks to be on the quieter side for now. Exception could be some late night development in our far north as low level jet increases, but this will be dependent on where the 850mb warm front ends up, and present indications point to areas just north of the forecast area. .LONG TERM...(Tuesday through Sunday) Issued at 419 AM CDT Mon Jun 12 2017 The main concern over the next following days is the potential for strong to severe storms Tuesday into Wednesday, before mostly dry conditions return into the region. The potential for severe thunderstorms continues to increase as a surface low develops over western Dakotas ahead of a deep upper- level low over the Northern Rockies. As the surface low and its associated cold front approaches the area, the environment will become more conducive for thunderstorms, mainly east of the James River Valley. The proximity of the upper-level jet from the west, along with decent DivQ aloft and PVA at mid-levels, will contribute to an enhanced forcing and better dynamic as the frontal boundary moves east toward the FA. The forcing and instability is present; but now the main question is whether or not the cap breaks, and if so, when it will occur. Confidence in a possible erosion of the cap is slightly greater compared to previous days. It looks like cooler mid-level air and steepening mid-level lapse rates (6-8 C/km) will overcome the 700 mb capping inversion, as the frontal boundary slides east toward the Upper Mississippi Valley. If this occurs, strong to severe storms could likely develop along and ahead of the cold front, that is, east of the James River. Soundings suggest an increase in instability, and low-level moisture through the day as MUCAPE values reach 2500-3000 J/kg, along with surface dewpoints into the mid to upper 60s with a strong LLJ of around 40 knots. Moderate 0-6 km bulk shear vectors (30-50 knots) suggest the development of ordinary to organized supercells. At this time, the convection initiation of the first discrete cells looks to begin late in the afternoon and early evening, and continues eastward through late Tuesday night. Given the mid-level dry-air, and DCAPE values around 1200 J/kg, the main risks are damaging winds, and large hail. Isolated tornadoes cannot be ruled out with some of these severe storms, but the main threat will be severe wind and hail. After the main upper-level low moves northeast into the Upper Mississippi Valley/International Border, better weather conditions will prevail across the area. Diurnal heating may lead to some isolated showers and thunderstorms in the afternoons, but overall, a mostly dry environment will dominate the area. Better chances of showers and thunderstorms return Friday into Saturday. Models still are not in good agreement on the location, and track of this disturbance; therefore did not make any major changes during this time frame. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 628 AM CDT Mon Jun 12 2017 Isolated thunderstorms along/just north I-90 to start the period are not expected to impact TAF locations. Additional storms, with a potential for strong winds and hail, are expected this afternoon, although exact timing and location is still uncertain. Currently, KFSD appears most likely to be impacted in the late afternoon and evening, and will include VCTS during this period. As confidence in timing increases, later TAFs will likely become more refined with regard to timing and potential impacts of storms at TAF locations. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...05 AVIATION...JH
Hazardous weather outlook, Jun 12, 5:02 AM CDT, 5 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Mon Jun 12 2017 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-131015- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings- Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 502 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated early morning storms, mainly along the Interstate 90 corridor, are not expected to be severe. Scattered thunderstorms will be possible this afternoon and evening. While exact location and timing are uncertain, the greatest potential for storm development is currently focused from southeast South Dakota, into southwest Minnesota, and areas north of Highway 18 in northwest Iowa. Isolated strong to severe storms could develop, with hail to half dollar size and wind gusts to 60 mph the primary threats. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A larger severe potential may develop Tuesday afternoon and evening. Scattered strong to severe storms capable of producing large hail up to golf ball size, and damaging wind to 70 mph are possible. Isolated tornadoes cannot be ruled out with some of these storms. At this time, the greatest risk for severe storms may occur along or east of the James River Valley. Stay tuned, and continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 pm this afternoon. SDZ038-050-052-053-057>059-063-064-131015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 502 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Isolated early morning storms, mainly along and just south of Interstate 90, are not expected to be severe. Scattered thunderstorms will be possible this afternoon and early evening. While exact location and timing are uncertain, the greatest potential for storm development is currently focused south of a line from Platte to Forestburg. Isolated strong to severe storms could develop, with hail to half dollar size and wind gusts to 60 mph the primary threats. Locally heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A larger severe potential may develop Tuesday afternoon and evening across the region. Isolated strong to severe storms capable of producing large hail up to half dollar size, and damaging wind to 60 mph are possible with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 3 pm this afternoon.
In the hours before
Local storm report, Jun 12, 9:51 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
951 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM HAIL 8 N MAYFIELD 43.20N 97.33W
06/12/2017 E1.00 INCH TURNER SD TRAINED SPOTTER
&&Local storm report, Jun 12, 9:52 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL 8 N MAYFIELD 43.20N 97.33W
06/12/2017 E1.75 INCH TURNER SD TRAINED SPOTTER
&&Local storm report, Jun 12, 9:58 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 AM CDT MON JUN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 3 W MAYFIELD 43.08N 97.38W
06/12/2017 E1.50 INCH YANKTON SD EMERGENCY MNGR
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 9:16 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Turner, Yankton | 29 min |
| Jun 12, 9:52 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Lincoln, Turner, Yankton | 19 min |
| Jun 12, 10:06 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 39 min |
| Jun 12, 10:25 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 35 min |
| Jun 12, 10:35 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner, Yankton | 40 min |
| Jun 12, 10:49 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha, Turner | 26 min |
| Jun 12, 11:09 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 36 min |
| Jun 12, 12:08 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 38 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.